Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 13, NWS Baltimore/Washington

May 2, 2002Albemarle County, Nelson County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 2, 2002, 2:24 PM EDT for Albemarle County, Nelson County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2002, 2:24 PM EDT (18:24 UTC)
Expired
May 2, 2002, 3:00 PM EDT
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Albemarle County, VA, Nelson County, VA

The radar

The Sterling radar (KLWX), 166 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 021824
SVRLWX
VAC003-125-021900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
223 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA
  NELSON COUNTY IN CENTRAL VIRGINIA

* UNTIL 300 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOVINGSTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER SCOTTSVILLE AT 244 PM

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3784 7890 3767 7888 3768 7824 3790 7826

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:02 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 2, 11:02 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1102 AM EDT THU MAY 2 2002

WRMFNT WAS MOVG NE OF FA LATE THIS AM. BAND OF TSRA/S W/FRONT
BROUGHT OVR AN INCH OF RAFL TO MANY LOCS.

VIS SAT PIX SHOWED THAT SUNSHINE HAD BKN OUT OVR WRN FA. HTG WL
BOOST TEMPS INTO THE 80S PER PREV FCST. AMS WAS QUITE MOIST W/SFC
DWPTS IN 60S AND H85 DWPTS IN TEENS. WL LIKELY REACH CONVECTIVE TEMP
THIS AFTN AHD OF CDFNT APPCHG FM OH VLLY.

AMS WL BE QUITE UNSTABLE THIS AFTN AND FA WAS UNDER SLIGHT RISK FOR
SVR WX. HELICITIES WL NOT BE AS HIGH THIS AFTN AS THEY WERE ON SUN.
MAIN THREATS WL BE DMGG WNDS/LRG HAIL.

FFG WAS LESS THAN 2 INCH PER HR OVR MOST OF FA. PCP H20 WAS OVR AN
IN AND WELL ABV NORMAL OVR MID ATLC RGN. THIS MORNING/S RAFL IN
COMBO W/MOIST AMS WL CREATE POTENTIAL FOR HVY RA AND PSBL FLASH
FLOODING. THIS HV ISSD FFA FOR ENTR FA.

.LWX...
DC...FLOOD WATCH FOR THIS AFTERNOON FOR ZONE DCZ001.

MD...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES WVZ048>055.

ARTHUR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:40 AM EDTSpecial Marine WarningLWX50 min
May 2, 7:40 AM EDTSpecial Marine WarningLWX50 min
May 2, 8:26 AM EDTSpecial Marine WarningLWX49 min
May 2, 3:08 PM EDTSpecial Marine WarningLWX97 min
May 2, 3:10 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun35 min
May 2, 3:49 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg26 min
May 2, 4:07 PM EDTSpecial Marine WarningLWX83 min
May 2, 4:07 PM EDTSpecial Marine WarningLWX83 min
May 2, 4:07 PM EDTSpecial Marine WarningLWX83 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.